National   NEWS 
 
 
Home
 
Archives By Location
Local
National
US
World
Archives By Category
Community Reports
Channels
Politics/Justice/Government
Advocacy
Crime
Health
Entertainment/Culture/Sports
Internet
Business
Research
Archives By Specialty
Youth
 
Health Canada Releases Advisory on St. John's Wort
Reduces indinavir's presence in the bloodstream
From Health Canada, realeased April 7th.

HEALTH Canada is advising health care professionals and consumers of the potential for drug interaction when certain prescription medications are used in combination with St. Johnís Wort (Hypericum perforatum).

St. Johnís Wort is a natural health product promoted as a treatment for mild depression or as a sedative.  Drug interaction can seriously alter or diminish the effectiveness of the prescription medication.

A recent clinical trial, published in the medical publication Lancet, showed that St. Johnís Wort, when administered in conjunction with indinavir, a protease inhibitor used to treat HIV infection, significantly decreased the protease inhibitorís presence in the blood stream.  With such a decrease, the drug becomes considerably less effective and may promote the development of viral resistance to the drug.

Because some other AIDS drugs are metabolized in a similar way to indinavir, the possibility of interactions with these drugs should also be considered.  Therefore, those patients currently using St. Johnís Wort concurrently with any antiretroviral drug are strongly urged to consult their health care practitioner.

Other evidence shows that St. Johnís Wort could also affect the metabolism of a variety of prescription drugs, including anti-epilepsy agents, oral contraceptives, immuno-suppresants such as cyclosporine, antidepressants, and anticoagulants.  In certain cases, use of St. Johnís Wort by transplant patients has been associated with acute organ transplant rejection in conjunction with a decrease in cyclosporine values in the blood stream below the therapeutic range.

Consumers are also advised that use of St. Johnís Wort in conjunction with conventional antidepressants may cause "serotonin syndrome," an excess of serotonin which can cause tremors, headaches and restlessness.

It should be noted that, when used on its own, St. Johnís Wort has not demonstrated significant health risks.

Health Canada has issued a letter to Canadian physicians, pharmacists, and practitioners of complementary medicine, alerting them to the possibility of drug interactions with St. Johnís Wort.  Consumers of St. Johnís Wort products are advised to notify their health care practitioner before continuing or beginning conventional drug therapy.

For more information please visit Health Canada's site.